Kansas, 2003

Hail and Damaging Winds in Kansas, June 25, 2003

June 25, 2003 · NWS ICT · 10 events in 3 counties and zones

5 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 25, 10:50 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 25, 10:50 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1150 AM CDT WED JUN 25 2003

SENDING A GRIDS/ZONE FCST UPDATE MAINLY TO INCREASE PRECIP CHANCES
OVER S-CNTRL AND SERN KS. AT 16Z THE COLD FRONT WAS ALONG A LINE
FROM JUST W OF MANHATTAN TO HUTCHINSON, TO JUST W OF MEDICINE LODGE.
THE FRONT WILL GRADUALLY SLOW A BIT THIS AFTERNOON AS IT ENCOUNTERS
STRONGER HEATING/MIXING, HOWEVER IT SHOULD BE EAST OF THE TURNPIKE
BY LATE AFTERNOON. VERY TROPICAL DWPTS ALONG AND AHEAD OF THE FRONT
AND PLENTY OF CLOUD COVER. THINK THE MAIN THREAT IS SHIFTING TO
LOCALLY HEAVY RAINFALL WITH ISOLATED STORMS PERHAPS PRODUCING
DOWNBURST WINDS/HAIL.

JMC

---------------------------------------------------------------------
350 AM CDT WED JUN 25 2003

FCST PROBLEMS:
ALL FACETS CENTERED ON TIMING OF COLD FRONTAL PASSAGE TODAY.

TODAY:
STG COLD FRONT THAT HAS BEEN ADVERTISED FOR PAST 3 DAYS CROSSING NW
KS AT 08Z. STGST TSRA OCRG N OF KS/NEBRASKA BDR W/ KICT DEPICTING
GRADUAL WEAKENING OF SHRA OVER NW/NC KS. HWVR, XPCT THIS TO BE ONLY
TEMPORAL LULL AS, CONSIDERING STRENGTH OF SFC-850MB HIGH SURGING SE
ACRS WY, FNT SHUD LIKEWISE SURGE SE CLOSE TO SCHEDULE. RICH
SFC-850MB WAITS FOR COLD FRONTS ARVL ACRS ALL CWA. POP GAMEPLAN NO
DOUBT REFLECTIVE OF COLD FRONTS ARVL (40% ACRS CNTRL KS W/
EMPHASIS ON THIS MRNG IN WRN 1/2 WHILE EMPHASIS PLACED ON THIS AFTN
ACRS SE KS WHERE 50-60% POPS ASSIGNED.) GIVEN XPCTD POSITIONING OF
FRONT, BOTH ETA & GFS APR PRE-MATURE WITH TSRA COMMENCING THIS MRNG
ACRS SE KS. REGARDLESS, SVR POTENTIAL REMAINS GREATEST ACRS AREAS
GENLY ALONG & SE OF LN FM ARND KSLN-KHUT AS PREVIOUSLY FCST.
MAXESLL BE TRICKY ACRS OF CWA. WARM START COUPLED W/ LATER ARVL OF
COLD FRONT DICTATED FOLLOWING WARMER FWC SOLN ACRS SE KS (NEAR 90F -
WHICHLL NEED TO BE WATCHED CLOSELY BY SHORT-TERM DAY STAFF) WITH
UNCHARACTERISTIC NEARLY STEADY DES- CRIPTOR ACRS NW CORRIDOR.

TNGT:
OF MAJOR CONCERN IS +RA POTENTIAL ACRS SE KS WHERE NO DOUBT CLOSER TO
COLD FRONT. ETA, MESO-ETA & GFS ALL DEPICT PRECIPITABLE WATERS 2.00
THIS EVE. THIS COUPLED W/ STG 700-MB OMEGA DICTATE ASSIGNING CAT POPS
THIS SXN W/ +RA DESCRIPTOR. INHERITED POP GRADIENT LOOKED KOSHER WITH
ONLY SLGT ADJUSTMENTS NEEDED.

THU-FRI NGT:
ALL QUIET ON ALL FRONTS (NO PUN INTENDED) AS VIGOROUS UPR TROF CROSS-
ING NRN PLNS CONTS TRIP E ACRS GREAT LAKES W/ 850-MB HIGH BECMG DOM-
INANT PLAYER.

SAT-SUN:
NO CHGS MADE.

FCSTID =    4
ICT   87  57  78  55 /  40  30  10  10
HUT   85  55  77  55 /  40  30  10  10
EWK   86  56  78  55 /  50  30  10  10
EQA   87  57  78  55 /  60  50  10  10
WLD   88  58  79  56 /  50  60  10  10
RSL   80  53  76  53 /  40   5   5  10
GBD   81  54  77  54 /  30  10   5  10
SLN   83  54  77  54 /  50  20   5  10
MPR   84  54  77  54 /  50  20   5  10
CFV   90  60  81  57 /  50  80  20  10
CNU   89  60  80  56 /  50  80  20  10
K88   88  59  80  56 /  60  60  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Jun 25, 10:56 AM CST, 2 hours 19 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTH CENTRAL AND
SOUTHEASTERN KANSAS THIS AFTERNOON AND EVENING, AS A COLD FRONT
MOVES INTO THE AREA. THE FRONT WILL ENCOUNTER A VERY MOIST TROPICAL
AIRMASS. THE MAIN THREAT WILL BE LOCALLY VERY HEAVY RAINFALL,
ESPECIALLY EAST OF THE TURNPIKE. THEREFORE, LOCALIZED FLOODING IS
POSSIBLE ESPECIALLY WHERE STORMS TRAIN OVER THE SAME AREAS. ISOLATED
STORMS MAY BECOME SEVERE WITH MARGINALLY SEVERE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY. IT IS TOO EARLY TO
TELL WHETHER OR NOT THE THUNDERSTORMS WILL BE SEVERE, SO BE
LISTENING FOR SUBSEQUENT OUTLOOKS FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

The radar

The Wichita radar (KICT), 43 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
June 25, 1:15 PM CST
Where
Butler County, Whitewater
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -97.150

Thunderstorm Wind, Butler

When
June 25, 1:15 PM CST
Where
Butler County, Whitewater
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.967, -97.150

Hail, Butler

When
June 25, 1:43 PM CST
Where
Butler County, 4 mi N of Towanda
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -97.000

Hail, Butler

When
June 25, 1:48 PM CST
Where
Butler County, 1 mi N of Benton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -97.117

Thunderstorm Wind, Butler

When
June 25, 1:48 PM CST
Where
Butler County, Towanda
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.800, -97.000

Thunderstorm Wind, Butler

When
June 25, 2:08 PM CST
Where
Butler County, 3 mi E of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.817, -96.817

Thunderstorm Wind, Butler

When
June 25, 2:10 PM CST
Where
Butler County, El Dorado
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.817, -96.867

Tree damage.

Hail, Sedgwick

When
June 25, 2:15 PM CST
Where
Sedgwick County, 3 mi E of Derby
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -97.217

Hail, Sedgwick

When
June 25, 2:15 PM CST
Where
Sedgwick County, 3 mi E of Derby
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.550, -97.217

Thunderstorm Wind, Montgomery

When
June 25, 5:26 PM CST
Where
Montgomery County, Caney
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
37.017, -95.950

Tree uprooted, knocking down adjacent power line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361350, 5361351, 5361352, 5361353, 5361354, 5361347, 5361348, 5361349, 5361356, 5361355.